Journal of the
Korean Mathematical Society

ISSN(Print) 0304-9914 ISSN(Online) 2234-3008



J. Korean Math. Soc. 2023; 60(1): 1-32

Online first article December 23, 2022      Printed January 1, 2023

Copyright © The Korean Mathematical Society.

Minimal polynomial dynamics on the $p$-adic integers

Sangtae Jeong

Inha University


In this paper, we present a method of characterizing minimal polynomials on the ring ${\mathbf Z}_p$ of $p$-adic integers in terms of their coefficients for an arbitrary prime $p$. We first revisit and provide alternative proofs of the known minimality criteria given by Larin [11] for $p=2$ and Durand and Paccaut [6] for $p=3$, and then we show that for any prime $p\geq 5,$ the proposed method enables us to classify all possible minimal polynomials on ${\mathbf Z}_p$ in terms of their coefficients, provided that two prescribed prerequisites for minimality are satisfied.

Keywords: $p$-adic integers, minimal, ergodic

MSC numbers: Primary 11S85 37E99

Supported by: This work is supported by the Basic Science Research Program through the National Research Foundation of Korea (NRF) and funded by the Ministry of Education, Science, and Technology (2020R1A2C1A01003498).